Avastin can cause kidney damage
Basel – Roche’s cancer blockbuster drug Avastin (Bevacizumab) can cause proteinuria, according to a meta-analysis from 16 studies comprising 12,268 patients with a variety of tumours published in the Journal of the American Society Nephrology (JASN). Severe loss of protein to the urine occurred in 2.2% of patients taking the angiogenesis blocker, according to a research team headed by Shenhong Wu from Stony Brook University Cancer Center. Compared with patients receiving chemotherapy alone, patients who received bevacizumab in combination with chemotherapy had an approximate 4.8-fold increased risk of developing severe proteinuria and an almost 7.8-fold increased risk of developing nephrotic syndrome. Patients taking higher doses of Roche's cancer drug had the greatest risk of developing proteinuria, according to Wu. When the investigators studied differences by cancer type, they found that patients with kidney cancer had the highest risk of developing proteinuria (10.2% incidence). Wu, who received grants from honoraria from Onyx Pharmaceuticals, Novartis, and Wyeth for acting as their speaker, said, that the results suggest that physicians should be prepared to monitor potential kidney-related side effects of the cancer drug.